Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Memphis, TN

May 18, 20135 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at May 18, 2013, 5:20 AM CDT for 5 counties in Mississippi. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2013, 5:20 AM CDT (10:20 UTC)
Expired
May 18, 2013, 7:15 AM CDT
In force
115 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:30 AM CDTFLASH FLOODPontotoc, MSFLASH FLOODING WAS REPORTED IN PONTOTOC WITH WATER OVER ROADWAYS. THE PUBLIC REPORT WAS RELAYED VIA BROADCAST METEOROLOGIST WITH WTVA IN TUPELO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WGUS54 KMEG 181020
FFWMEG
MSC013-017-081-095-115-181215-
/O.NEW.KMEG.FF.W.0030.130518T1020Z-130518T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
520 AM CDT SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  WESTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 715 AM CDT

* AT 521 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
  AMORY...OKOLONA...PONTOTOC...TUPELO...VERONA AND TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3369 8836 3367 8851 3367 8871 3369 8873
      3381 8873 3381 8887 3402 8913 3408 8924
      3438 8924 3436 8884 3418 8856 3409 8854
      3408 8852 3370 8834

$$
1 follow-up statement
500 
WGUS74 KMEG 181215
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 AM CDT SAT MAY 18 2013

MSC013-017-081-095-115-181226-
/O.EXP.KMEG.FF.W.0030.000000T0000Z-130518T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PONTOTOC MS-MONROE MS-LEE MS-CHICKASAW MS-CALHOUN MS-
715 AM CDT SAT MAY 18 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN CALHOUN...
NORTHEASTERN CHICKASAW...SOUTHERN LEE...WESTERN MONROE AND PONTOTOC
COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3369 8836 3367 8851 3367 8871 3369 8873
      3381 8873 3381 8887 3402 8913 3408 8924
      3438 8924 3436 8884 3418 8856 3409 8854
      3408 8852 3370 8834

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:59 AM CDT, 21 minutes earlier.

Area forecast discussion, May 18, 4:59 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
459 AM CDT SAT MAY 18 2013

.DISCUSSION...

THE MID SOUTH REMAINS POSITIONED ALONG THE EASTERN PERIPHERY OF A
BUILDING UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE
SOUTHERN PLAINS EARLY THIS MORNING. A STATIONARY SURFACE BOUNDARY
STRETCHED ACROSS NORTHERN MISSISSIPPI EARLY THIS MORNING HAS BEEN
THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. THIS CONVECTION
HAS BEEN TRAINING SOUTHEASTWARD ALONG THE BOUNDARY...PRODUCING
AREAS OF HEAVY RAINFALL. THESE STORMS HAVE ALSO AT TIMES
APPROACHED SEVERE LIMITS OVER NORTHEAST MISSISSIPPI. THIS SURFACE
BOUNDARY SHOULD LIFT NORTHEASTWARD TODAY ACROSS THE REMAINDER OF
NORTH MISSISSIPPI INTO PORTIONS OF WEST TENNESSEE BY THIS
AFTERNOON. THIS BOUNDARY SHOULD REMAIN THE FOCUS FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS THROUGH THE DAY. WESTERN PORTIONS OF
THIS BOUNDARY MAY REMAIN LESS ACTIVE AS THE UPPER RIDGING BUILDS
INTO WESTERN PORTIONS OF THE REGION AND A STRENGTHENING CAPPING
INVERSION STRENGTHENS CONVECTIVE INHIBITION (MLCIN).

THE AIRMASS WILL REMAIN MOIST AS DEWPOINTS RISE TO NEAR 70 DEGREES
IN THE VICINITY OF THE SURFACE BOUNDARY. THESE SEASONABLY HIGH
DEWPOINTS COMBINED WITH SURFACE HEATING SHOULD SUPPORT THE
DEVELOPMENT OF MODERATE INSTABILITY AS SBCAPES EXCEED 2500
J/KG...LI/S RANGE FROM -6C TO -8C...AND MID LEVEL LAPSE RATES
EXCEED 7.0 C/KM...IN THE VICINITY OF THE BOUNDARY AND ALONG THE
EASTERN PERIPHERY OF THE ADVANCING ELEVATED MIXED LAYER (EML).
IN ADDITION TO STRENGTHENING INSTABILITY...LATEST MODEL GUIDANCE
ALONG WITH 00Z REGIONAL SOUNDING DATA SUGGESTS A NORTHWESTERLY
ORIENTED MID LEVEL JET STREAK ON THE ORDER OF 30-40 KTS ALONG THE
EASTERN PERIPHERY OF THE UPPER RIDGE AND EXTENDING ACROSS EASTERN
PORTIONS OF THE FORECAST AREA TODAY. THIS COMBINATION OF
INSTABILITY AND MODEST DEEP LAYER SHEAR SHOULD SUPPORT STORM
ORGANIZATION AND ISOLATED SEVERE THUNDERSTORM POTENTIAL.
MULTICELLULAR CLUSTERS AND ISOLATED SUPERCELLS WILL BE POSSIBLE
WITH MAINLY A LOCALIZED DAMAGING WIND AND LARGE HAIL THREAT. LOW
LEVEL SPEED SHEAR REMAINS WEAK DESPITE A FAVORABLE VEERING PROFILE
SUPPORTIVE OF ROTATING STORMS. THIS SHOULD LIMIT ANY TORNADO
POTENTIAL EVEN THOUGH THE THREAT IS NON ZERO. ANY STRONGER STORM
ROTATION SHOULD BE LIMITED TO THE MID LEVELS OF THE STORM.

FURTHER TO THE WEST ACROSS EASTERN ARKANSAS INTO NORTHWEST
MISSISSIPPI THE RIDGING SHOULD KEEP ANY CONVECTION ISOLATED IN
NATURE AND BELOW SEVERE LIMITS TODAY. TEMPERATURES SHOULD WARM
WELL INTO THE 80S OVER THESE AREAS WHERE RIDGING IS STRONGER.

THE UPPER RIDGE WILL CONTINUE TO BUILD EAST LATER TONIGHT AND BE
CENTERED OVER THE MID SOUTH FOR SUNDAY INTO THE FIRST PART OF NEXT
WEEK. THIS WILL SUPPORT DRY WEATHER ALONG WITH VERY WARM AND HUMID
CONDITIONS.

A STRONGER SHORTWAVE IMPULSE EJECTING EASTWARD ALONG THE SOUTHERN
PERIPHERY OF AN UPPER LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS
THROUGH MID WEEK SHOULD MOVE OVER THE MID SOUTH LATER TUESDAY INTO
WEDNESDAY. THIS SHORTWAVE SHOULD OVERSPREAD AN UNSTABLE AIRMASS IN
PLACE AND SET THE STAGE FOR POTENTIAL SEVERE THUNDERSTORMS DURING
THIS TIME PERIOD. THIS SYSTEM WILL BE CLOSELY MONITORED OVER THE
NEXT SEVERAL DAYS AND ADDITIONAL INFORMATION WILL BE PROVIDED AS
MESOSCALE DETAILS ARE BETTER RESOLVED. AN ASSOCIATED COLD FRONT
SHOULD STALL OUT OVER THE AREA THROUGH THE END OF NEXT WEEK AS THE
UPPER SUPPORT PULLS OUT TO THE NORTHEAST. ISOLATED STORMS MAY
LINGER IN THE VICINITY OF THIS BOUNDARY. TEMPERATURES SHOULD
REMAIN NEAR SEASONAL AVERAGES THROUGH THE EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

06Z TAF CYCLE

CONDS HAVE ALREADY DETERIORATED TO LIFR AT KMKL AND KTUP THIS
EVENING AND THIS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS INTO
EARLY SAT. CONDS ARE EXPECTED TO DETERIORATE AT KMEM AND KJBR OVER
THE NEXT SEVERAL HOURS. A BOUNDARY LIFTING ACROSS NORTH
MISSISSIPPI COULD PRODUCE SOME SHRAS AROUND KTUP SO INCLUDED A
VCSH THERE. LIFR/IFR CONDS WILL BEGIN TO IMPROVE AFT
18/14Z...EVENTUALLY TO VFR BY 18/17Z...CONTINUING THROUGH THE END
OF THE PERIOD. WINDS WILL BE LIGHT TONIGHT INCREASING TO SOUTH AT
7-8 KTS SAT AM.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  86  71  90  72 /  30  10  10  10
MKL  84  67  89  69 /  30  20  10  10
JBR  85  69  90  69 /  20  10  10  10
TUP  84  68  89  68 /  60  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR CLAY-GREENE-
     LAWRENCE-MISSISSIPPI-RANDOLPH.

MO...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR DUNKLIN-
     PEMISCOT.

MS...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR ALCORN-
     TISHOMINGO.

TN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, May 18, 4:22 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT SAT MAY 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
422 AM CDT SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH 9 AM CDT THIS
MORNING FOR NORTHERN AND EASTERN PORTIONS OF THE MID SOUTH.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY
ALONG AND EAST OF A LINE EXTENDING FROM BLYTHVILLE ARKANSAS TO
MEMPHIS TENNESSEE TO OXFORD MISSISSIPPI. LOCALIZED DAMAGING WINDS
AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY RAINFALL MAY
ALSO ACCOMPANY THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE MOVING EAST FROM THE SOUTHERN PLAINS NEXT
TUESDAY INTO WEDNESDAY MAY BRING THE POTENTIAL FOR SEVERE
THUNDERSTORMS TO THE MID SOUTH. PLEASE CONTINUE TO MONITOR THIS
STORM SYSTEM AND THE SEVERE THUNDERSTORM POTENTIAL OVER THE NEXT
COUPLE OF DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS RECOMMENDED TODAY IN AREAS WHERE
ISOLATED SEVERE THUNDERSTORMS DEVELOP.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:23 AM CDTDense Fog AdvisoryMEGAlcorn, Tishomingo7 hr
May 18, 4:36 AM CDTSevere Thunderstorm WarningMEGMonroe39 min
May 18, 5:49 AM CDTSevere Thunderstorm WarningMEGChickasaw41 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.